Thunderstorm Wind, Hardeman
- When
- July 5, 7:59 PM CST
- Where
- Hardeman County, 3.42 mi W of Goodlett
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.344, -99.940
Goodlett (GOOD) Mesonet observation.
Despite a rather nebulous upper air pattern, a weak impulse instigated deep convection across western-north Texas. Sufficient wind shear and instability allowed for at least transient storm organization.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Despite a rather nebulous upper air pattern, a weak impulse instigated deep convection across western-north Texas. Sufficient wind shear and instability allowed for at least transient storm organization. The strongest storms produced severe-caliber wind gusts and wind damage across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 5, 5:14 PM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 614 PM CDT Wed Jul 5 2023 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 234 PM CDT Wed Jul 5 2023 The complex of showers/storms in north central OK will continue to move across NE/E portions of the fa this afternoon. Isolated/scattered storm development along/near an outflow boundary across southern OK curving up into west central OK into the TX panhandle will remain possible the rest of this afternoon into maybe early evening. A few of these storms may become strong to severe with strong winds, hail, and locally heavy rain possible. The higher potential for severe storms will likely be overnight into Thursday morning. Models show storms developing to the NW of the fa this afternoon then congealing into an MCS that moves into the fa overnight. Meanwhile, llj is expected to strengthen a bit this evening which could aid in continued storm development in the eastern panhandles, maybe into NW OK, this evening which could eventually spread into the fa as well. What all this means is that one or more storm complexes along with additional storm development will likely affect parts of the fa overnight into Thursday morning with the most likely area for storms across northern and central portions of Oklahoma as the storms move ESE/SE across the area. Severe storms will be possible with damaging winds and locally heavy rain the primary concerns. Thunderstorms will remain possible Thursday afternoon/evening but this will be somewhat dependent on how things unfold tonight into tomorrow morning. With the rain and cloud cover, below average temperatures (highs in the 80s) are expected across at least the NE half or so of the fa. More like average temperatures are expected in SW parts of the fa with highs in the low to mid 90s. && .LONG TERM... (Thursday night through next Tuesday) Issued at 234 PM CDT Wed Jul 5 2023 With WNW/NW flow aloft continuing into early next week, models are showing the potential for MCS(s) affecting at least parts of the fa night/morning hours each day into early next week. There could also be some storm chances in the afternoon and evening hours of those days but will be highly dependent on what occurs during the night and morning hours. As for the next couple of days, models show an MCS developing in the High Plains and moving SE into the fa Thursday night into Friday morning with the highest potential in portions of northern and central OK. Severe storms will be possible with damaging winds and heavy rain the primary concern. As for Friday into Saturday, models show storms developing to the W and NW of the area then moving into the fa Friday night into Saturday. Severe storms will be possible during this time as well with the highest potential across northern OK. Below normal temperatures are expected to continue across the NE third to half of the area into early next week due to rain/cloud cover. Hotter (around to slightly above average) temperatures are expected in SW OK and western north TX where less rain and cloud cover is expected. && .AVIATION... (00Z TAFS) Issued at 612 PM CDT Wed Jul 5 2023 VFR/MVFR ceilings expected. A complex of thunderstorms is expected to move across the area overnight into Thursday morning. Strong, variable winds gusts will be possible with some of these storms. Outflow boundaries moving across the area will also cause wind shifts. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 69 83 70 91 / 40 60 20 20 Hobart OK 69 88 70 97 / 20 30 0 10 Wichita Falls TX 74 94 75 101 / 10 20 0 0 Gage OK 64 82 67 96 / 60 40 20 20 Ponca City OK 67 81 66 84 / 80 60 40 60 Durant OK 74 89 73 94 / 20 40 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...25 LONG TERM....25 AVIATION...25
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 409 PM CDT Wed Jul 5 2023 OKZ004>048-050>052-TXZ083>090-062115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 409 PM CDT Wed Jul 5 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Isolated showers and thunderstorms will be possible late this afternoon and evening across parts of northern into western and southwestern Oklahoma and into western north Texas. Hail to the size of quarters and wind gusts of 60 mph will be the main hazards. Heavy rainfall will also be possible with these storms. Overnight, one or two complexes of thunderstorms are expected to move into northern and western Oklahoma, eventually into central Oklahoma. Damaging gusts up to 75 mph and heavy rainfall that could lead to localized flooding will be the primary hazards with these thunderstorms as they move to the southeast. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will likely be ongoing across much of Oklahoma Thursday morning before decreasing in coverage late morning into the early afternoon. There is a continued chance of thunderstorms through early next week as a series of thunderstorm complexes may affect parts of the area during the overnight into the early morning hours. The most likely location to be affected by any complexes will be northern Oklahoma with lower chances with southwest extent. Any thunderstorms with these complexes could be strong to severe. .Heat... Afternoon heat indices from 105 to 110 degrees are possible across far southern Oklahoma and north Texas beginning Friday and persisting into early next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
533 PM CDT Wed Jul 5 2023
OKZ035-052300-
Kiowa OK-
533 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northwestern Kiowa
County through 600 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Hobart, moving north at 5 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hobart and Roosevelt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3511 9921 3502 9890 3479 9906 3482 9915
3485 9915 3485 9917 3486 9919 3485 9919
3484 9920 3484 9922 3485 9926
TIME...MOT...LOC 2233Z 197DEG 4KT 3494 9911
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
606 PM CDT Wed Jul 5 2023
TXZ086-089-052330-
Wichita TX-Archer TX-
606 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northeastern Archer
and south central Wichita Counties through 630 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Holliday, moving south at 10 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Wichita Falls, Iowa Park, Holliday, Lakeside City, and
Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3394 9879 3396 9858 3374 9852 3374 9879
TIME...MOT...LOC 2306Z 353DEG 11KT 3388 9868
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
636 PM CDT Wed Jul 5 2023
TXZ086-060000-
Wichita TX-
636 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of southwestern Wichita
County through 700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Mankins. This storm was nearly stationary.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Iowa Park and Electra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3404 9891 3399 9861 3384 9866 3383 9890
TIME...MOT...LOC 2336Z 295DEG 2KT 3388 9882
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
638 PM CDT Wed Jul 5 2023
OKZ021-034-060015-
Beckham OK-Greer OK-
638 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northwestern Greer
and southwestern Beckham Counties through 715 PM CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Erick, moving northeast at 10 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Erick and Delhi.
This includes Interstate 40 between mile markers 5 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3503 9976 3510 9996 3534 9989 3522 9959
TIME...MOT...LOC 2338Z 204DEG 8KT 3514 9982
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
640 PM CDT Wed Jul 5 2023
OKZ034-060015-
Greer OK-
640 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northeastern Greer
County through 715 PM CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Granite, moving northeast at 10 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mangum, Granite, Willow, Brinkman, and northwestern Altus-Lugert
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3508 9952 3501 9933 3499 9934 3498 9935
3497 9934 3486 9939 3489 9956
TIME...MOT...LOC 2340Z 204DEG 8KT 3495 9945
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30Special Weather Statement National Weather Service Norman OK 750 PM CDT Wed Jul 5 2023 OKZ021-033-034-060115- Harmon OK-Beckham OK-Greer OK- 750 PM CDT Wed Jul 5 2023 ...A strong thunderstorm will impact portions of northwestern Harmon, west central Greer and southwestern Beckham Counties through 815 PM CDT... At 748 PM CDT, trained weather spotters reported a tornado 8 miles east of Lutie, moving southeast at 25 mph. If this storm maintains its intensity it will move into northwest parts of Harmon county between 8 and 815 pm. Persons in northwest Harmon county should be prepared for possible warnings. Locations impacted include... Vinson and Madge. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3509 10000 3500 9978 3475 9993 3481 10000 TIME...MOT...LOC 0048Z 313DEG 24KT 3500 10007 MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH 30
The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
3 thunderstorm wind. Local standard time, as filed.
Goodlett (GOOD) Mesonet observation.
Goodlett (GOOD) Mesonet observation.
Social media image showing a large tree limb blown down on the campus of Midwestern State University.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119936, 1119939, 1119946.